Article Text

PDF

Anaphylactoid reaction to methylprenisolone. Is it surprising when pharmacological and immune effects of a drug differ?
  1. M F YOUNG,
  2. J P MCCONVILLE
  1. Department of Neurology, Royal Victoria Hospital, Grosvenor Road, Belfast, Northern Ireland, UK
  1. Dr J P McConville, 10 Shorte Close, Oxford OX3 7FG
  1. DANIELA CLEAR
  1. University Department of Neurological Science, Liverpool, UK

    Statistics from Altmetric.com

    Clear reports a case of anaphylactoid reaction to methylprednisolone which developed after starting treatment with interferon β-1b. She states that “allergic reaction to steroids is rare and anaphylactoid reaction to methylprednisolone rarer still with only three reports in the literature.”1 Her report surprised us as on the week of publication of her case we had a patient with multiple sclerosis who developed an urticarial rash within 15 minutes of commencing treatment with intravenous methylprednisolone. Although we thought this to be an unusual response to methylprednisolone, we were not overly perplexed by the drug's capacity to induce a presumably IgE mediated immune response. Surely for almost all drugs the pharmacological and immune properties are quite distinct.

    I undertook a brief literature search. The database was interrogated using Medline Pubmed and the words “anaphylaxis” and “methylprednisolone”. At least 29 cases of anaphylactoid reaction to methylprednislone are documented in this simple search. Kamm and Hagmeyer systematically review allergic reactions to corticosteroids in the April 1999 publication of Annals of Pharmacotherapy.2 Their primary data source is a Medline search from January 1966 to December 1997. They report 56 allergic-type reactions to intravenous corticosteroids, including death in 12 patients suspected to be related to corticosteroid anaphylaxis. Methylprednisolone and hydrocortisone were the most commonly implicated corticosteroids. Is it surprising that the frequency of reporting of anaphylactoid responses to corticosteroids is low? I can see no inherent paradox between the ability of methylprednisolone to bind IgE and its pharmacological anti-inflammatory action. Clear's speculation about mechanisms by which interferon β may predispose to anaphylaxis may be interesting. However, it is unreasonable to ascribe the anaphylactoid response to methylprenisolone to therapy with interferon β.

    References

    Clear replies:

    Mea culpa! The disparity in yield of our literature searches reflects different search strategies. These are often problems in electronic search systems.

    It is still reasonable to state, though, as Van den Berg and Van Eikema Hommes do in their report,1-1 that anaphylactoid reaction to methylprednisolone is rare. Few clinicians have come across it.

    I agree that it is unreasonable to ascribethe anaphylactoid response to methylprednisolone therapy with interferon β. Nevertheless, it remains the case that a man who had had numerous courses of methylprednisolone without adverse effect had anaphylactoid reactions to the drug soon after the introduction of interferon β, and that such an unusual event should alert us to thepossibility that interferon β may have paradoxical effects. If we see only what we expect to see we run the risk of missing the truth.

    References

    1. 1-1.
    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.